Alert archive / Wyoming / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 310, NWS Rapid City, SD

July 26, 2018Campbell County, Wyoming

NWS Rapid City, SD issued this severe thunderstorm warning at Jul 26, 2018, 6:06 PM MDT for Campbell County, Wyoming. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 26, 2018, 6:06 PM MDT (00:06 UTC)
Expired
Jul 26, 2018, 7:00 PM MDT
In force
54 min
Issued by
NWS Rapid City, SD
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Campbell County, WY

The radar

The Rapid City radar (KUDX), 243 km from the middle of the area, began a volume at 00:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KRAP), launched 00:00Z, 0.1 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2018-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2018-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
1628 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

342 
WUUS53 KUNR 270006
SVRUNR
WYC005-270100-
/O.NEW.KUNR.SV.W.0310.180727T0006Z-180727T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Rapid City SD
606 PM MDT THU JUL 26 2018

The National Weather Service in Rapid City has issued a

* Severe Thunderstorm Warning for...
  Southwestern Campbell County in northeastern Wyoming...

* Until 700 PM MDT

* At 606 PM MDT, a severe thunderstorm was located 17 miles southwest
  of Echeta, or 31 miles west of Gillette, moving southeast at 35
  mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Savageton.

This Includes Interstate 90 in Wyoming between Mile Markers 96 and
117.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4443 10602 4444 10600 4411 10538 4381 10577
      4404 10602
TIME...MOT...LOC 0006Z 313DEG 30KT 4429 10613 

HAIL...1.50IN
WIND...60MPH
 
$$

Calderon
2 follow-up statements
318 
WWUS53 KUNR 270027
SVSUNR

Severe Weather Statement
National Weather Service Rapid City SD
627 PM MDT THU JUL 26 2018

WYC005-270100-
/O.CON.KUNR.SV.W.0310.000000T0000Z-180727T0100Z/
Campbell WY-
627 PM MDT THU JUL 26 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM MDT
FOR SOUTHWESTERN CAMPBELL COUNTY...

At 627 PM MDT, a severe thunderstorm was located 20 miles northwest
of Savageton, or 26 miles southwest of Gillette, moving southeast at
35 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Savageton.

This Includes Interstate 90 in Wyoming between Mile Markers 96 and
105.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4427 10602 4404 10547 4381 10577 4404 10602
TIME...MOT...LOC 0027Z 323DEG 33KT 4412 10598 

HAIL...1.25IN
WIND...60MPH
 
$$

Calderon
790 
WWUS53 KUNR 270041
SVSUNR

Severe Weather Statement
National Weather Service Rapid City SD
641 PM MDT THU JUL 26 2018

WYC005-270100-
/O.CON.KUNR.SV.W.0310.000000T0000Z-180727T0100Z/
Campbell WY-
641 PM MDT THU JUL 26 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM MDT
FOR SOUTHWESTERN CAMPBELL COUNTY...

At 641 PM MDT, a severe thunderstorm was located 13 miles north of
Savageton, or 24 miles southwest of Gillette, moving southeast at 35
mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Savageton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4416 10591 4401 10551 4381 10577 4404 10602
      4408 10602
TIME...MOT...LOC 0041Z 313DEG 30KT 4405 10588 

HAIL...1.00IN
WIND...60MPH
 
$$

Calderon

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 5:18 PM MDT, 48 minutes earlier.

Area forecast discussion, Jul 26, 5:18 PM MDT, 48 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
518 PM MDT Thu Jul 26 2018

.DISCUSSION...(This Evening Through Thursday)
Issued at 114 PM MDT Thu Jul 26 2018

Water vapor shows west northwest flow aloft extending from the
Pac NW through the Northern Plains. Embedded short wave that
brought this morning's convection is now pushing through central
SD. Next upstream wave is noted just east of the Rockies, aiding
in convective initiation over the Bighorns. Even stronger upper
wave is digging across southern BC/Alberta. At the surface, high
pressure covers the Dakotas with lee trof from central WY through
eastern CO.

Convection will develop from northeast WY into southwest SD this
afternoon and evening with approaching short wave. CAMS
suggesting a few stronger storms this afternoon/early evening in
that area, which is supported by MLCAPE up to 1500J/kg and
effective bulk shear up to 50kts. CAMS show another round of
storms crossing that same general area late this evening and
overnight.

The more robust wave (currently over southern BC/Alberta) will
arrive on Friday. Severe parameters are expected to be better for
more widespread storms across our area, but there is some question
as to the timing of this wave. If the wave arrives earlier in the
day, which some models suggest, then the overall severe threat
will be limited. However, if it arrives later in the day and
allows more surface heating, there will be more instability and
a better risk for more widespread severe storms. If the latter
scenario plays out, the better corridor for severe storms will be
from northeast WY through southwest SD. Current thinking is that
the upper wave will arrive a bit too early, thus reducing the
overall severe threat.

Disturbed northwest flow aloft will lead to daily chances for
storms through the weekend, along with cooler than average temps.
Upper ridge then amplifies through the Northern Rockies early next
for drier and warmer weather. A more unsettled pattern may develop
mid/late week.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Friday Evening)
Issued At 511 PM MDT Thu Jul 26 2018

Showers/thunderstorms will track acrs northeastern WY/southwestern
SD this evening with local MVFR/IFR around the storms. Chances of
storms increase early Fri and continue through the day as staionary
front remains along front range of WY and easterly winds bring
moisture to the area.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...Johnson
AVIATION...55
Hazardous weather outlook, Jul 26, 5:40 AM MDT, 12 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
540 AM MDT Thu Jul 26 2018

SDZ012-024>031-041>044-046-047-049-072>074-WYZ054>058-071-271145-
Butte-Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Fall River-Oglala Lakota-
Jackson-Bennett-Mellette-Todd-Tripp-Sturgis/Piedmont Foot Hills-
Southern Meade Co Plains-Hermosa Foot Hills-Northern Campbell-
Southern Campbell-Western Crook-Wyoming Black Hills-Weston-
Northeastern Crook-
540 AM MDT Thu Jul 26 2018 /640 AM CDT Thu Jul 26 2018/

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...south central South Dakota...southwestern South
Dakota...the Black Hills of South Dakota...northeast Wyoming...
and the Black Hills of Wyoming.

.DAY ONE...Today and Tonight

Thunderstorms will develop later today into tonight. Widespread
severe weather is not expected...but a strong to severe
thunderstorm cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

An active weather pattern will bring daily chances for showers
and thunderstorms through the weekend. Strong to severe storms
will be possible at times, especially on Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ001-002-013-014-032-271145-
Harding-Perkins-Northern Meade Co Plains-Ziebach-Haakon-
540 AM MDT Thu Jul 26 2018

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...and southwestern South Dakota.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

An active weather pattern will bring daily chances for showers
and thunderstorms through the weekend. Severe weather is not
expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, Jul 26, 5:00 PM MDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Rapid City SD
500 PM MDT THU JUL 26 2018

SDZ028-029-WYZ057-058-262330-
Central Black Hills SD-Southern Black Hills SD-Weston WY-
Wyoming Black Hills WY-
500 PM MDT THU JUL 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CUSTER...WESTERN
PENNINGTON AND EAST CENTRAL WESTON COUNTIES UNTIL 530 PM MDT...

At 500 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles southwest of Moon, or 6 miles northeast of Newcastle, moving
east at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Moon, Bear Mountain Lookout, Medicine Mountain and Jewel Cave
National Monument.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4387 10420 4400 10414 4393 10365 4368 10378
TIME...MOT...LOC 2300Z 290DEG 23KT 4391 10409

Calderon

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 6:58 PM MDTSevere Thunderstorm WarningUNRCampbell15 min
Jul 26, 7:18 PM MDTSpecial Weather StatementUNRWeston42 min
Jul 26, 7:49 PM MDTSevere Thunderstorm WarningUNRWeston40 min
Jul 26, 8:31 PM MDTSpecial Weather StatementUNRWeston44 min
Jul 26, 8:47 PM MDTSevere Thunderstorm WarningUNRWeston28 min
Jul 27, 2:49 PM MDTSevere Thunderstorm WarningUNRCrook56 min
Jul 27, 3:54 PM MDTSevere Thunderstorm WarningUNRCrook66 min
Jul 27, 5:06 PM MDTSevere Thunderstorm WarningUNRWeston40 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.